Hail, Frederick
- When
- May 2, 3:47 PM EST
- Where
- Frederick County, 1.45 mi NE of Albin
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.236, -78.162
Quarter sized hail was reported near Albin.
A cold front moved in from the Atlantic Ocean during the 2nd. Moderate instability combined with forcing from the front to trigger some showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front moved in from the Atlantic Ocean during the 2nd. Moderate instability combined with forcing from the front to trigger some showers and thunderstorms. A few thunderstorms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 2, 1:53 PM EST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 253 PM EDT WED MAY 2 2012 .SYNOPSIS... A STATIONARY FRONTAL BOUNDARY EXTENDS FROM MICHIGAN TO MARYLAND. THIS WILL REMAIN OVER THE MID ATLANTIC REGION THROUGH TONIGHT. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA THURSDAY AND FRIDAY. A COLD FRONT WILL SAG INTO THE AREA DURING THE WEEKEND. && .NEAR TERM /TONIGHT/... A CONTRAST IN TEMPS THIS AFTN - AS IS SOMETIMES THE CASE IN THE SPRING. WITH A STATIONARY BNDRY RUNNING ALONG THE PTMC RVR TEMPS IN THE CENTRAL SHEN VLLY ARE IN THE MU80S W/ SRLY WINDS WHILE NERN MD IS IN NERLY WINDS AND TEMPS IN THE U50S/L60S. W/ THIS STRONG DIFFERENCE IN TEMPS A HTG BNDRY MAY SET UP THIS AFTN ALONG THE SRN FLANK WHICH WOULD INTIATE CNVCTN DURG THE 2ND HALF OF THE AFTN..MOST LKLY FM FAUQUIER CO S. THERE IS ENOUGH STEERING FLOW ALOFT THAT THE STORMS WOULD BE TRACKING ESE LIMITING FF THREAT. BLV BIGGEST THREAT WOULD BE PULSE SVR W/ BRIEF STRONG WIND GUSTS/HAIL ...PSBLY ACROSS NRN VA E OF THE MTNS THIS AFTN. CAPE EXPECTED TO DIMINISH DURG THE EVE HRS W/ LOSS OF SFC HTG. OVERNGT SKIES WL RANGE FM M CLDY IN NERN MD TO PC IN CENTRAL SHEN VLLY...W/ TEMPS RANGING FM LM50S IN THE HIGHLANDS AND NERN MD TO THE U50S/L60S MUCH OF THE AREA. && .SHORT TERM /THURSDAY/... AS HAS BEEN PREDICTED BY THE MDLS FOR THE PAST SVRL DAYS IT APPEARS A SHORT WV RDG WL BUILD OVER THE SERN U.S. TMRW...XTNDG INTO THE MID ATLC RGN. THIS SHOULD PRODUCE A WARM DAY W/ HIGH TEMPS RANGING FM NEAR 90 IN THE CENTRAL SHEN VLLY TO U70S IN THE HIGHLANDS. MAJORITY OF CWA WL TOP OUT IN THE MU80S. IF ANY CNVCTN DOES BRK OUT THU IT WL MOST LKLY SEE ITS ORIGINS OVR THE HIGHER WRN TERRAIN AND WORK ITS WAY E IN THE LATE AFTN. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... SUMMER-LIKE PATTERN...WITH WARM AND HUMID CONDITIONS...WILL CONTINUE THRU THE FIRST HALF OF THE WEEKEND. HIPRES WILL REMAIN PARKED OVER THE SOUTHEAST STATES LATE IN THE WEEK. THE UPPER RIDGE WILL INFLUENCE THE ERN SEABOARD THU EVE. AN UPPER SHORTWAVE TROUGH...WHICH IS ASSOCIATED WITH AN MCS THAT IS CURRENTLY OVER THE NRN GULF COAST...WILL TRACK NEWD AND BREAK DOWN THE NRN PERIPHERY OF THE UPPER RIDGE ERY FRI. HAVE INCREASED POPS ACROSS THE POTOMAC HIGHLANDS AND SHENANDOAH VLY LATE THU NGT/FRI MRNG AS THE SHORTWAVE TROUGH APPROACHES. INSTABILITY SHOULD BE ELEVATED AND LIMITED DUE TO NOCTURNAL TIMING...BUT ENOUGH TO MENTION ISO TSTM. FRI/FRI NGT FCST WILL ULTIMATELY DEPEND ON TIMING OF SHORTWAVE TROUGHS AS THEY MOVE THRU THE CWA. EACH DISTURBANCE WILL BRING CHANCES FOR SHOWERS AND STORMS...ESPECIALLY IF TROUGH PASSAGE COINCIDES WITH PEAK HEATING. STORM COVERAGE SHOULD BE HIGHEST OVER THE HIGHER TERRAIN. FCST UNCERTAINTY INCREASES THIS WEEKEND AS MODELS DISAGREE WITH EXTENT OF TROUGH DEVELOPMENT OVER THE NORTHEAST STATES. THE OPERATIONAL GFS CONTINUES TO BE THE MOST PRONOUNCED WITH SWD PROGRESSION OF A COLD FRONT SAT AND SWD RIDGING OF CANADIAN HIPRES ON SUN. IF THIS GFS SOLUTION WAS THE CASE...NWLY FLOW BEHIND THE FRONT WILL ALLOW COOLER/DRIER AIR TO REACH THE CWA. CONVECTIVE ACTIVITY ALONG THE FRONT WOULD ACCORDINGLY SHIFT SOUTH OF THE REGION BY SAT NGT OR SUN. HOWEVER...IF THE BREAK DOWN OF THE RIDGE IS DELAYED...THEN THE FRONTAL BOUNDARY MAY GET HUNG UP NEAR OR JUST SOUTH OF THE CWA LATE THIS WEEKEND. ATTM...HAVE TRENDED SLIGHTLY TOWARD A DRIER/COOLER SOLUTION. THE NEXT LOPRES SYSTEM MAY IMPACT THE REGION MIDWEEK. THE TRACK OF THE LOW...WHICH IS UNCERTAIN ATTM...WILL DETERMINE HOW FAR NORTH THE WARM SECTOR ADVANCES. NONETHELESS...CHANCES FOR UNSETTLED WX INCREASE AS THE LOW APPROACHES. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... 2 MAIN CONCERNS DURG THE NEXT SVRL HRS - AT BWI/MTN LOW CIGS PERSIST DUE TO NE FLOW. AT MOMENT WE SHOW THE CIGS IMPRVG BY 22Z BUT THINK THESE MAY NEED TO BE LOWERED. AT CHO THERE WL BE THE PSBLTY OF TSTMS BTWN 22 AND 03Z. GUSTY WINDS W/ TSTMS A PSBLTY THERE. OVRNGT LOW CIGS COULD PERSIST AT MTN/BWI. A PD OF MVFR CIGS PSBL AT IAD/DCA LATE TNGT AS AN INVERSION SETS UP AND LOW LVL MOISTURE BECOMES TRAPPED. VFR CONDS XPCTD THU. A SERIES OF SHORTWAVE DISTURBANCES WILL MOVE ATOP AN UPPER RIDGE THU NGT-SAT. GUIDANCE HINTS AT MOISTURE BECOMING TRAPPED BELOW STRONG SUBSIDENCE INVERSION THU NGT. DEPENDING ON IMPACT FROM DEBRIS CI ASSOCIATED WITH MCS ACTIVITY...LOW STRATUS/FOG MAY DEVELOP ERY FRI MRNG...ESPECIALLY ACROSS THE ERN TERMINALS. OTHERWISE...TEMPORARY REDUCTION OF CIGS/VSBYS MAY OCCUR WITH ISO-SCT SHRA/TSRA FRI AND SAT. THE BEST CHANCE FOR DRY WX WILL BE SUN AS HIPRES TRIES TO BUILD SWD. && .MARINE... WINDS TO RMN BLO SCA VALUES TNGT AND THU. ISOLD TSTMS PSBL ON CHES BAY NEAR THE MOUTH OF THE PTMC THIS EVE. UNDER THE INFLUENCE OF HIPRES...WINDS SHOULD REMAIN BELOW SCA LVLS LATE THIS WEEK AND WEEKEND. MAIN CONCERN WILL BE POTENTIAL FOR DEVELOPMENT OF ISO TSTMS FRI. SLIGHTLY BETTER CHANCE OF STORMS SAT AS COLD FRONT PASSES THRU THE WATERS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && PRODUCTS...WOODY!/JRK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1035 AM EDT WED MAY 2 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 031000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1035 AM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-031000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1035 AM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 425 PM EDT WED MAY 2 2012 VAZ028-030-031-022100- WARREN VA-CLARKE VA-FREDERICK VA- 425 PM EDT WED MAY 2 2012 ...STRONG THUNDERSTORM TO AFFECT WARREN...CLARKE AND FREDERICK COUNTIES... AT 424 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF STEPHENS CITY...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE ARMEL...WHITE POST...BOYCE...BRIGGS... MILLWOOD AND BETHEL. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3913 7796 3899 7801 3905 7831 3913 7830 TIME...MOT...LOC 2024Z 267DEG 23KT 3909 7824
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 446 PM EDT WED MAY 2 2012 VAZ028-031-022115- CLARKE VA-FREDERICK VA- 446 PM EDT WED MAY 2 2012 ...STRONG THUNDERSTORM TO AFFECT CLARKE AND FREDERICK COUNTIES... AT 445 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF ALBIN...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE GREENWOOD AND BERRYVILLE. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3921 7796 3910 7802 3924 7826 3931 7822 TIME...MOT...LOC 2045Z 296DEG 18KT 3924 7817
The Sterling radar (KLWX), 65 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail was reported near Albin.
Quarter sized hail was reported near Cedar Grove.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383429, 383433.